Kentucky, 2005

Hail and Damaging Winds in Kentucky, April 22, 2005

April 22, 2005 · NWS LMK · 28 events in 19 counties and zones

14 thunderstorm wind, 13 hail, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 22, 1:15 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 22, 1:15 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH MONDAY EVENING)...

PREVIOUS FCST TRENDS STILL LOOK QUITE GOOD... THE CURRENT FCST AND
NEW MODEL TRENDS ARE STILL MORE OR LESS IN LINE.

A STRONG SHORT WAVE WILL MOVE ACROSS THE FA THIS AFTN AND TONIGHT
WHILE A STRONG CANADIAN VORTEX DROPS SWRD FROM SRN HUDSON BAY INTO
THE LOWER OHIO VALLEY REGION ON SATURDAY AND SUNDAY. THIS COLD
VORTEX WILL BE THE CONTROLLING WEATHER FEATURE THROUGH THE WEEKEND.
THERE IS A CHANCE FOR A PERIOD OR RW-/SW- NERN HALF OF FA LATE ON
SATURDAY NIGHT INTO SUNDAY MORNING PROVIDED THERE IS ENOUGH LOW
LEVEL RH AVAILABLE...SINCE THE AIR WILL BE COLD ENOUGH FOR THE
MIXED PCPN.

HOWEVER:THE MOST IMPORTANT CONCERN IS THE THREAT OF SEVERE WEATHER
THIS AFTERNOON INTO TONIGHT. THE FIRST SHORT WAVE SHOULD TRIGGER SOME
STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN
SOME PORTIONS OF THE FA. WILL GO WITH PREVIOUS FCST TRENDS OF THIS
FEATURE.

AS I COMPOSE THIS DISCUSSION...WE ARE DISCUSSING A SEVERE THUNDERSTORM
WATCH WITH SPC FOR A PORTION OF THE FA.

FOR SATURDAY AND SUNDAY...PERSISTENCE WITH THE PREVIOUS FCST SEEMS
THE BEST WAY TO GO WI SOME ADJUSTMENTS ON WIND GUSTS AND TEMPS.

LONG TERM (MONDAY THROUGH THURSDAY)...

EXPECT A COOL FIRST HALF OF THE WORK WEEK AS A DEEP AMPLITUDE CLOSED
LOW REMAINS ACROSS THE GREAT LAKES. MODELS COMING INTO BETTER
AGREEMENT THAT THIS CLOSED UPPER AIR CIRCULATION WILL ACTUALLY
RETROGRADE TOWARDS THE WEST TUESDAY AS A DISTURBANCE DIVES SOUTH
ACROSS THE UPPER MISSISSIPPI VALLEY ON THE BACKSIDE OF THE UPPER
CLOSED LOW. WITH THE APPARENTLY MORE MORE WESTWARD FORECAST TRACK OF
THIS SYSTEM...THREAT OF SHOWERS INCREASES TUESDAY ACROSS THE LOWER
OHIO VALLEY AS A WEAK SURFACE LOW FORMS AND THEN MOVES INTO THE
UPPER OHIO VALLEY BY LATE IN THE DAY.

AS SURFACE LOW MOVES INTO EASTERN GREAT LAKES EARLY WEDNESDAY...500
MB TROUGH WILL MOVE EAST ACROSS CWA. COLD AIR ADVECTION AND
WRAP-AROUND CLOUDINESS ASSOCIATED WITH COMMA HEAD OF CYCLONE WILL
KEEP WEDNESDAYS TEMPERATURES QUITE COOL FOR THE SEASON.

GRADUAL WARMING IS EXPECTED THURSDAY AND FRIDAY AS TROUGH ACROSS THE
GREAT LAKES FLATTENS OUT AND UPPER AIR FLOW BECOMES MORE ZONAL. HAVE
REMOVED PRECIPITATION FOR THURSDAY AS HIGH PRESSURE ACROSS THE GULF
STATES WILL RETARD MUCH RETURN OF MOISTURE. SOUTHWEST WINDS WILL
WARM TEMPERATURES AGAIN FRIDAY AS SURFACE HIGH MOVES FARTHER EAST
ACROSS FLORIDA.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

JA/JSD
Hazardous weather outlook, Apr 22, 4:19 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 PM EDT FRI APR 22 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
519 PM EDT (419 PM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ALL OF SOUTHERN INDIANA AND CENTRAL KENTUCKY REMAIN IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS EVENING. A LINE OF POWERFUL
THUNDERSTORMS IS EXPECTED TO CROSS THE REGION FROM WEST TO
EAST...AND MAY PRODUCE VERY LARGE HAIL AND DAMAGING WIND GUSTS.

THE THREAT FOR SEVERE STORMS WILL DIMINISH BY MIDNIGHT AS A STRONG
COLD FRONT SWEEPS ACROSS THE REGION.

STAY ABREAST OF THE DEVELOPING STORMS AND HAVE A PLAN OF ACTION
READY SHOULD A WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SURGE OF COLD AIR WILL PUSH INTO THE OHIO VALLEY SATURDAY MORNING.
WELL BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE UPCOMING WEEKEND
WITH THE POSSIBILITY OF SNOW SHOWERS ACROSS MUCH OF THE OUTLOOK AREA
SATURDAY NIGHT INTO SUNDAY MORNING. FREEZING TEMPERATURES ARE
EXPECTED ACROSS THE BLUEGRASS REGION SUNDAY MORNING AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE OUTLOOK AREA THIS
EVENING.

In the hours before

Local storm report, Apr 22, 3:51 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             MCKINLEY                38.75N 86.20W
04/22/2005  0.75 INCH        WASHINGTON         IN   TRAINED SPOTTER

            PENNY SIZE HAIL COVERING THE GROUND.

&&

WAIDLEY
Local storm report, Apr 22, 4:33 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     HOLLAND                 38.25N 87.04W
04/22/2005  55 MPH           DUBOIS             IN   TRAINED SPOTTER

            55 MPH WIND GUST

&&

WAIDLEY
Local storm report, Apr 22, 4:34 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             FERDINAND               38.23N 86.86W
04/22/2005  0.50 INCH        DUBOIS             IN   TRAINED SPOTTER

&&

WAIDLEY
Local storm report, Apr 22, 4:37 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
537 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     BANDON                  38.13N 86.60W
04/22/2005  55 MPH           PERRY              IN   TRAINED SPOTTER

&&

WAIDLEY
Local storm report, Apr 22, 4:40 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             ADAIRVILLE              36.67N 86.85W
04/22/2005  0.25 INCH        LOGAN              KY   EMERGENCY MNGR

&&

WAIDLEY

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 13 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
April 22, 4:43 PM EST
Where
Hancock County, Lewisport
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.200, -84.850

Trees and power lines were downed.

Hail, Logan

When
April 22, 4:55 PM EST to 5:05 PM EST
Where
Logan County, Russellville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.000, -85.567

Thunderstorm Wind, Hancock

When
April 22, 5:20 PM EST
Where
Hancock County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -84.500

Numerous trees and power lines were downed, mainly over the northern part of the county.

Hail, Edmonson

When
April 22, 5:30 PM EST
Where
Edmonson County, Brownsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -84.150

Hail, Hardin

When
April 22, 5:38 PM EST
Where
Hardin County, Sonora
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.050, -84.500

Hail, Warren

When
April 22, 5:41 PM EST
Where
Warren County, Bowling Green
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Hail, Hardin

When
April 22, 5:44 PM EST
Where
Hardin County, Glendale
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.933, -86.900

Hail, Shelby

When
April 22, 5:44 PM EST
Where
Shelby County, Finchville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.850, -86.883

Thunderstorm Wind, Jefferson

When
April 22, 5:53 PM EST
Where
Jefferson County, Anchorage
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.833, -86.750

Thunderstorm Wind, Ohio

When
April 22, 5:53 PM EST
Where
Ohio County, Beaver Dam
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.517, -85.900

Thunderstorm Wind, Warren

When
April 22, 6:00 PM EST
Where
Warren County, Bowling Green
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -86.267

Numerous trees and power lines were downed.

Thunderstorm Wind, Bullitt

When
April 22, 6:08 PM EST
Where
Bullitt County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.433

Trees and power lines were downed.

Hail, Hart

When
April 22, 6:08 PM EST
Where
Hart County, Horse Cave
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -85.917

Thunderstorm Wind, Hart

When
April 22, 6:08 PM EST
Where
Hart County, Horse Cave
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -85.317

Trees were downed.

Hail, Jefferson

When
April 22, 6:08 PM EST
Where
Jefferson County, Anchorage
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.267, -85.533

Hail, Jefferson

When
April 22, 6:14 PM EST
Where
Jefferson County, Prospect
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -86.883

Thunderstorm Wind, Spencer

When
April 22, 6:16 PM EST
Where
Spencer County, 7 mi SW of Taylorsville
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.983, -86.433

Thunderstorm Wind, Spencer

When
April 22, 6:25 PM EST
Where
Spencer County, 2 mi E of Taylorsville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.967, -85.667

Several trees were blown down.

Hail, Trimble

When
April 22, 6:27 PM EST
Where
Trimble County, 5 mi N of Bedford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.183, -85.917

Thunderstorm Wind, Barren

When
April 22, 6:30 PM EST
Where
Barren County, Glasgow
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.183, -85.917

Thunderstorm winds did roof damage to several buildings.

High Wind, Green

When
April 22, 6:38 PM EST
Where
Green forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.267, -85.533

Gradient winds blew the roof off a building in downtown Greensburg.

Thunderstorm Wind, Shelby

When
April 22, 6:45 PM EST
Where
Shelby County, Waddy
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
38.350, -85.617

Thunderstorm winds did unspecified structural damage to a home.

Hail, Franklin

When
April 22, 6:58 PM EST
Where
Franklin County, Frankfort
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -85.433

Thunderstorm Wind, Metcalfe

When
April 22, 7:25 PM EST
Where
Metcalfe County, Gascon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.033, -85.317

Trees and power lines were downed.

Hail, Fayette

When
April 22, 7:39 PM EST
Where
Fayette County, Lexington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -85.317

Thunderstorm Wind, Fayette

When
April 22, 7:40 PM EST
Where
Fayette County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.983, -85.900

Thunderstorm Wind, Bourbon

When
April 22, 7:50 PM EST
Where
Bourbon County, Millersburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Several trees were blown down.

Hail, Madison

When
April 22, 8:00 PM EST to 8:01 PM EST
Where
Madison County, Richmond
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -85.067

Vehicles were dented at the Kentucky State Police Post.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443486, 5443487, 5443488, 5443490, 5443489, 5443491, 5443492, 5443493, 5443494, 5443495, 5443496, 5443497, 5443721, 5443722, 5443723, 5443724, 5443725, 5443726, 5443727, 5443728, 5443729, 5443730, 5443731, 5443732, 5443733, 5443734, 5443735, 5443736.